Alert archive / New York / Special Marine Warnings in 2003

Special Marine Warning 9, NWS Buffalo, NY

May 1, 2003

NWS Buffalo, NY issued this special marine warning at May 1, 2003, 8:31 AM EDT. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2003, 8:31 AM EDT (12:31 UTC)
Expired
May 1, 2003, 9:15 AM EDT
In force
44 min
Issued by
NWS Buffalo, NY
Area
Whole counties

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at May 1, 5:35 AM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 1, 5:35 AM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
535 AM EDT THU MAY 1 2003

UPDATED TO REMOVE REFERENCE TO MAINLY AFTERNOON BUF-ROC COUNTIES
TO ACCOUNT FOR CLUSTER OF STORMS OVER LK ERIE WHICH WILL MOVE ACROSS
REGION SHORTLY AFTER SUNRISE. REST OF PREV DISC FOLLOWS...

SHOWERS AND A FEW TSTMS HAVE BEEN SKIRTING NIAG FRONTIER PAST COUPLE
HOURS AS AREAS OF CONVECTION CONTINUE TO FIRE OVER MICH ALONG WARM
FRONT AND WEAKEN AS THEY PUSH TWD OUR AREA. ACTIVITY IS ELEVATED AS
IT IS NORTH OF SFC WARM FRONT BUT ASSOC WITH NOSE OF LL JET. THIS
JET SHOULD PASS JUST NORTH OF OUR AREA BY 12-14Z SO EXPECT
EARLY MORNING ACTIVITY TO TEND TO WEAKEN AND PRETTY MUCH BE
RESTRICTED TO NORTH AND WEST FRINGE OF OUR FCST AREA...LEAVING SRN
TIER MAINLY DRY THROUGH MIDDAY. WARM FRONT SHOULD LIFT NORTH INTO LK
ONTARIO BY LATE MORNING SO ENTIRE AREA WILL GET INTO WARM
AIRMASS..AT LEAST FOR AWHILE.

FORECAST CONCERN IS THE THREAT OF CONVECTION RE-FIRING THIS
AFTERNOON AND EVENING AHEAD OF TRAILING COLD FRONT WHICH WILL SETTLE
SLOWLY SOUTH AND EAST ACROSS OUR CWA. MODELS IN GOOD AGREEMENT IN
BRINGING A SURGE OF VERY WARM AIR AT 850...+13 TO 15...UP ACROSS WRN
AND CNTRL NY THIS AFTERNOON. DO NOT EXPECT TOO MUCH SUN...BUT EVEN A
MODEST AMOUNT ALONG WITH GOOD MIXING WITH BE ENOUGH TO SEND TEMPS UP
NEAR 80...ESP ACROSS SRN TIER AND GEN VALLEY...SO WILL BUMP TEMPS UP
A BIT. OF MORE IMPORTANCE IS THE NEXT S/W...AND ASSOC 50KT 800 MB
JET WHICH IS PROGGED TO ENTER OUR WRN COUNTIES IN 17-19Z TIME FRAME.
AIRMASS WILL BE VERY UNSTABLE BY THEN...WITH CAPES IN 1500-2000
RANGE ACROSS SRN TIER (800 NORTH)..AND LIS OF -3 NORTH TO -6 SOUTH.
SPC DISC HIGHLITES POSSIBLE DEVELOPMENT OF SVR STORMS OVER OHIO
EARLY THIS AFTERNOON...WHICH WOULD LIFT NE INTO WRN NY LATER IN
AFTERNOON. AREA IS IN SLIGHT RISK AND CONCUR...BUT BEST CHC WOULD BE
S AND E OF BUF AND ROC. STILL WOULD LIKE TO SEE A STRONGER LOW LEVEL
JET BUT WE ARE QUITE UNSTABLE. WITH ALL THIS IN MIND...WILL GO WITH
LIKELY POPS ALL AREAS FOR THE DAY...BUT RESTRICT TO PM SRN TIER AND
MAINLY PM ELSEWHERE. WILL TAKE ADVANTAGE OF NEW NRN ERIE CO ZONE AND
KEEP BUF AREA A BIT COOLER...BUT OTHERWISE BOOST TEMPS ALL ZONES.
WILL MENTION GUSTY WINDS WITH ANY STORMS. MAY NEED TO WATCH FOR
STRONGER STORMS OVER OH/PA WHICH COULD ROB MOISTURE HERE. WILL ISSUE
SPS TO INDICATE SLIGHT CHC OF SEVERE...AGAIN ESPECIALLY SRN TIER UP
INTO MID GEN VLY AND FINGER LAKES.

MODELS IN GOOD AGREEMENT THEREAFTER...WITH NEXT WAVE RIPPLING ALONG
FRONT ACROSS PA LATER TONIGHT INTO EARLY FRI...ENOUGH FOR CATEG POPS
ALL ZONES TONIGHT AND LIKELY POPS FRI...ALTHOUGH WILL BE MAINLY AM N
AND W. WILL GET QUITE RAW ON FRI WITH BRISK NE WINDS AND
STEADY/SLOWLY FALLING TEMPS...PERHAPS INTO 40S ACROSS NRN COUNTIES.

CLEARING MAY BE SLOW...ESP S AND E FRI NT AND SAT AS GFS CONTINUES
TO ALLOW SUBTLE TROF TO DIG INTO A SEMI CUTOFF ALONG MID ATL COAST
AND KEEP MOISTURE HANGING BACK...WILL KEEP CHC IN FRI NT BUT LEAVE
SAT DRY FOR NOW...BUT WOULD NOT BE SURPRISED IF A FEW SHOWERS LINGER
ACROSS CNTRL NY AND INTO GEN VALLEY. MODEL TRENDS ARE FURTHER EAST
AND WEAKER WITH THIS FEATURE THOUGH.

FURTHER OUT...SUNDAY A BEAUTY...AND LATEST CONSENSUS HOLDS NEXT
SYSTEM OFF ENOUGH FOR A DRY MONDAY AS WELL...BUT WILL KEEP SHOWERS
IN TUES AND WED.

HYDROWISE...AREA VERY DRY...RIVERS/CREEKS QUITE LOW FOR END OF
APRIL. QPF POTENTIAL NEXT 36 HOURS IS GENERALLY 0.5 TO 1 INCH...AND
IS MOST WELCOME. FFG IS IN ORDER OF 2.5 INCHES FOR 6 HOURS.

CLIMO...APRIL STATS ARE IN...AND BUF HAS HAD DRIEST APRIL IN 68 YRS
WITH JUST 0.9 INCH...TALK ABOUT TIMING...WE MAY SEE THAT IN NEXT 24
HOURS ROCS APRIL WAS 5TH DRIEST IN LAST 100 YRS. CLMS WILL BE
ISSUED BY 8 AM.

THATS ABOUT IT FROM THE BUF THIS MORNING. GRIDS POSTED...MATRICES
COMPLETE. WRKZONES AVAIL BY 330. ON STREET BEFORE 4 AM. TAKE IT EASY.

.BUF...NONE. (SPS FOR SLIGHT RISK SVR TSTMS)

MCLAUGHLIN
Hazardous weather outlook, May 1, 4:14 AM EDT, 4 hours 17 minutes before
NYZ001>008-010>014-019>021-085-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
414 AM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

A WARM FRONT WILL MOVE NORTH OF THE REGION THIS MORNING WITH ANY
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH IT COMING TO AN END.
HOWEVER...MORE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF AN
APPROACHING COLD FRONT AND CONTINUE INTO THIS EVENING. A FEW OF
THESE STORMS MAY BECOME SEVERE...ESPECIALLY ACROSS THE SOUTHERN
TIER...MID AND UPPER GENESEE VALLEY...AND FINGER LAKES REGION.
DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN THREAT WITH THESE
STORMS.

TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

SFM

In the hours before

Special weather statement, May 1, 4:23 AM EDT, 4 hours 8 minutes before
NYZ001>008-010>014-019>021-085-011500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
423 AM EDT THU MAY 1 2003

..STRONG THUNDERSTORMS POSSIBLE OVER PORTIONS OF THE REGION LATER
TODAY...

A WARM FRONT WILL CROSS WESTERN AND CENTRAL NEW YORK THIS MORNING.
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS FRONT EARLY THIS
MORNING SHOULD END...LEAVING OUR REGION IN A WARM AND BREEZY AIRMASS.

HOWEVER...A COLD FRONT WILL BEGIN TO APPROACH LATER TODAY AND MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP TO OUR SOUTH AND WEST OVER
OHIO BY EARLY AFTERNOON. THESE STORMS WILL LIFT NORTHEAST INTO
WESTERN NEW YORK DURING THE MID AND LATE AFTERNOON HOURS AND
CONTINUE INTO EARLY EVENING ACROSS CENTRAL NEW YORK.

THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD BECOME
SEVERE...WITH THE GREATEST THREAT ACROSS THE SOUTHERN TIER...MID AND
UPPER GENESEE VALLEY...AND FINGER LAKES REGION.

REMEMBER...SEVERE THUNDERSTORMS HAVE WINDS OF MORE THAN 58 MPH
AND/OR HAIL GREATER THAN 3/4 INCH DIAMETER.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR FURTHER DETAILS OR STATEMENTS.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.ERH.NOAA.GOV/BUF/

MCLAUGHLIN

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:23 AM EDTSpecial Marine WarningBUF112 min
May 1, 4:23 AM EDTSpecial Marine WarningBUF112 min
May 1, 6:30 AM EDTSpecial Marine WarningBUF30 min
May 1, 6:30 AM EDTSpecial Marine WarningBUF30 min
May 1, 8:31 AM EDTSpecial Marine WarningBUF44 min
May 1, 8:31 AM EDTSpecial Marine WarningBUF44 min
May 1, 9:08 AM EDTSpecial Marine WarningBUF37 min
May 1, 10:35 AM EDTSpecial Marine WarningBUF40 min
May 1, 1:30 PM EDTSpecial Marine WarningBUF30 min
May 1, 1:34 PM EDTSevere Thunderstorm WarningBUFMonroe, Wayne41 min
May 1, 1:39 PM EDTSevere Thunderstorm WarningBUFErie, Livingston, Wyoming51 min
May 1, 2:10 PM EDTSpecial Marine WarningBUF50 min
May 1, 2:10 PM EDTSpecial Marine WarningBUF50 min
May 1, 2:40 PM EDTSevere Thunderstorm WarningBUFCattaraugus35 min
May 1, 3:07 PM EDTSevere Thunderstorm WarningBUFLewis23 min

Nearby

Special Marine Warnings in New York, 2003Every special marine warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.